Alabama, 2007

Strong Wind in Alabama, December 20 to 21, 2007

December 20 to 21, 2007 · NWS HUN · 6 events in 6 counties and zones

Damaging non-thunderstorm winds, likely caused by what is known in meteorological terms a gravity wave, occurred in two main swaths in north central and northeast Alabama. Sustained winds of 30 to 40 mph were observed, with gusts around 50 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Damaging non-thunderstorm winds, likely caused by what is known in meteorological terms a gravity wave, occurred in two main swaths in north central and northeast Alabama. Sustained winds of 30 to 40 mph were observed, with gusts around 50 mph. The sustained winds and gusts downed numerous trees onto power lines resulting in multiple power outages. Lawn furniture and Christmas ornaments were thrown about, and a couple of outbuilding roofs were also torn off. In a couple of cases, telephone and power poles were snapped. One swath of damage tracked from southern Lawrence County through northern Morgan and southern Madison counties, including the southern portion of Huntsville. Another widespread swath of damaging winds tracked through Cullman into southern Marshall and DeKalb counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 10:19 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 20, 10:19 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CST THU DEC 20 2007

.DISCUSSION...
AS ANTICIPATED...SHORTWAVE OVER THE ARKANSAS AREA IS PROPAGATING
SHOWERS...AND A FEW THUNDERSTORMS...INTO OUR CWFA. MUCH OF THE
FORECAST LOOKS ON TRACK...BUT EXTENDED MENTION OF ISOLATED THUNDER
INTO EARLY THIS AFTERNOON. EXPECT THUNDER TO DISSIPATE IN THE
AFTERNOON HOURS AS FORECAST SOUNDINGS SATURATE (WITH PWATS CLIMBING
AOA 1.0IN). STILL SUSPECT THE MAIN MOISTURE AXIS WILL REMAIN TO OUR
SOUTH...AS BEST MOISTURE ADVECTION/TRANSPORT VECTORS RIDE INTO
SOUTHERN MS AND AL.

&&

.PREV DISCUSSION... /ISSUED 416 AM CST THU DEC 20 2007/

SYNOPSIS...
FEATURES OF INTEREST THIS MORNING ARE A NEARLY VERTICALLY STACKED
SYSTEM MOVING THROUGH THE RED RIVER VALLEY OF THE SOUTH...A MORE
VIGOROUS TROUGH MOVING INTO THE WESTERN COASTAL STATES...AND SHORT
WAVE ENERGY NOW ENTERING THE WESTERN FLANK OF A CENTRAL ALEUTIAN
LOW. WEAK UPR LEVEL RIDGING WAS MOVING ACROSS THE TN/OH VALLEYS
WHILE SFC HIGH PRESSURE WAS ANCHORED ALONG THE SOUTHEAST COASTAL
PLAIN STRETCHING INTO THE EASTERN GOM. A LARGE SHIELD OF
PRECIPITATION HAD DEVELOPED DURING THE OVERNIGHT HOURS IN THE
SOUTHERN MISS VALLEY AHEAD OF THE RED RIVER LOW...WHERE DEW POINTS
AND TEMPS HAD RISEN INTO THE 50S AND 60S. ACROSS THE CENTRAL TN
VALLEY...TEMPS WERE GENERALLY IN THE LOW/MID 40S EARLY THIS
MORNING...WITH A FEW SPOTS IN THE UPR 30S. CLOUDS WERE INCREASING
FROM THE SW AND A FEW SHOWERS WERE NOTED ACROSS PORTIONS OF N MISS
STRETCHING INTO CENTRAL AL.

DISCUSSION...
PERHAPS THREE OF FOUR WEATHER SYSTEMS EXPECTED TO IMPACT THE TN
VALLEY OVER THE NEXT WEEK ARE MAKING FOR A CHALLENGING FCST THIS
MORNING. MAIN CHALLENGES WITH FIRST TWO SYSTEMS INVOLVE THE USUAL
RAINFALL AMOUNTS AND TIMING ISSUES.

FIRST...THE SYSTEM EXPECTED TO IMPACT THE AREA LATER TODAY. U/L
SHORT WAVE CURRENTLY IN THE RED RIVER VALLEY WILL CONTINUE TO MOVE
EAST IN CONCERT WITH THE ATTENDANT SFC LOW. DEEPER GULF MOISTURE
WILL BECOME ENTRAINED IN THE SOUTHERLY FLOW AHEAD OF THE SYSTEM AND
MOVE NORTHWARD INTO THE TN VALLEY TODAY. SFC DEW POINTS WILL
GRADUALLY CLIMB THROUGH THE DAY...REACHING A PEAK IN THE LOW/MID 50S
IN WESTERN AND CENTRAL SECTIONS OF THE CWA BETWEEN 18Z-22Z. MID/UPR
LEVEL MOISTURE WILL INCREASE FIRST HOWEVER AS NOTED IN FCST BUFR
SOUNDINGS AND IR SAT IMAGERY. MID/UPR LEVEL CLOUD DECK TO THE
SOUTHWEST WILL MOVE OVER THE AREA THIS MORNING...ON TOP OF RATHER
DRY LAYER 700-800MB. VIRGA FALLING INTO THIS LAYER WILL RESULT IN
DIABATIC COOLING AND STEEPENING LAPSE RATES WHILE ISENTROPIC LIFT
ENSUES AT LOWER LEVELS. BUFR SOUNDINGS INDICATE THE POSSIBILITY FOR
ELEVATED CAPE INTO THE GRAUPEL GROWTH ZONE...AND THUS THE POTENTIAL
FOR LIGHTNING. BUT...INSTABILITY LOOKS QUITE MARGINAL AND HAVE ONLY
INTRODUCED ISOLATED THUNDER IN FCST. EXPECTING A DECENT RAIN FROM
THIS EVENT WITH GENERALLY MOIST ADIABATIC LAPSE RATES IN PLACE LATER
THIS AFTERNOON/EVENING AND DEEP ISENTROPIC LIFT FROM 290K SFC UP
THROUGH THE 315K SFC. EXPECTING AMOUNTS GENERALLY BETWEEN 0.50 AND
1.00 AREA-WIDE...WITH ISOLATED HEAVIER AMOUNTS ESPECIALLY IN THE
WESTERN COUNTIES. THIS SYSTEM WILL DEPART THE REGION EARLY FRIDAY
MORNING WITH ONLY A PARTIAL CLEARING DURING THE AFTERNOON/EVENING
HOURS. EXPECTING TEMPS ON FRI TO CLIMB TO AROUND 60F AS U/L RIDGE
QUICKLY SWINGS ACROSS THE AREA AND WINDS SHIFT FROM THE SOUTH.

THE SECOND SYSTEM IS EXPECTED TO IMPACT THE AREA ON SATURDAY. HAVE
KEPT PRECIP OUT OF FCST UNTIL 18Z WHEN PRE-FRONTAL CONVECTION IS
EXPECTED TO BEGIN MOVING INTO THE AREA. GIVEN UNCERTAINTY IN
TIMING...HAVE KEPT CHANCE POPS FOR WESTERN HALF OF AREA...AND SLIGHT
CHANCE EAST THROUGH 00Z SUNDAY. SYNTHESIS OF BUFR SOUNDINGS AND
ISENTROPIC ANALYSES SUGGESTS SYNOPTIC LIFT WILL TAKE PLACE NEAR THE
TOP OF THE INVERSION LAYER AND MAY ALLOW FOR SOME ELEVATED
CONVECTION DURING SATURDAY EVENING...BEGINNING FROM WEST TO EAST.
THUS...HAVE KEPT IN ISOLATED THUNDER MENTION IN GRIDS FOR SAT AFTN
FOR THE WEST AND ONLY SHRAS FOR EAST...BUT PUT THUNDER MENTION FOR
ALL AREAS FOR SAT NIGHT IN ALL AREAS. INSTABILITY IS ONLY MARGINAL
AND HAVE ALSO NOTICED THAT MODELS HAVE BACKED OFF A LITTLE ON WIND
FIELD KINEMATICS ACROSS THE AREA. NEVERTHELESS...50KT LOW-LEVEL JET
IS STILL EXPECTED TO MOVE ACROSS THE AREA DURING THE EVENING...AND
WOULDNT BE SURPRISED TO SEE SOME STRONGER WIND GUSTS IN ANY
CONVECTIVE CELLS THAT ARE ABLE TO DEVELOP. OTHERWISE...MOSTLY A RAIN
EVENT EXPECTED AND AT THIS TIME...DOESNT LOOK AS SIGNIFICANT AS THE
ONE THAT IS GOING TO IMPACT THE AREA LATER TODAY. HAVE KEPT RAINFALL
AMOUNTS GENERALLY BELOW 0.50 FOR THE DURATION OF THE EVENT.
PRECIPITATION SHOULD QUICKLY TAPER OFF FROM WEST TO EAST EARLY
SUNDAY WITH TEMPS NEAR NORMAL IN THE WAKE OF THE SYSTEM ON SUNDAY.

A WHITE CHRISTMAS?...
LARGE DIFFERENCES BETWEEN MED RANGE MODEL SOLNS AND POOR RUN TO RUN
CONSISTENCY LEADS TO LOW CONFIDENCE FOR THE NEXT POTENTIAL SYSTEM
AND THE CHRISTMAS FCST. THE 12Z ECMWF HAD SHOWN A FAIRLY ROBUST
SYSTEM MOVING ACROSS THE SOUTHEAST...AND NOW THE 00Z RUN HAS COME IN
MUCH DRIER JUST AS THE PREVIOUS 00Z RUN...BUT STILL SHOWS A VIGOROUS
SHORT WAVE TRAVERSING THE AREA. THE OPERATIONAL GFS HAS SHOWN
BETTER CONSISTENCY BUT DOES NOT SHOW STRONG AGREEMENT WITH THE GFS
ENSEMBLE IN PLACEMENT OF A POTENTIAL LOW PRESSURE SYSTEM MOVING
THROUGH THE SOUTHEAST CONUS. GIVEN THE FACT THAT THERE IS DECENT
AGREEMENT IN THE U/L SHORT WAVE MOVING ACROSS THE AREA LATE
MONT/EARLY TUES...HAVE RELUCTANTLY ADDED SLIGHT CHANCE MENTION FOR
RAIN MON EVENING...AND RAIN OR SNOW EARLY TUES. KEPT TIMING DOWN
TO A 12 HOUR WINDOW SINCE I HAVE LOW CONFIDENCE IN THE SCENARIO.
GIVEN THICKNESS VALUES/THERMODYNAMIC PROFILE DURING THE PASSAGE OF
THE U/L LOW...PRECIP TYPE BECOMES AN ISSUE ON TUES MORNING.
STRICTLY FOLLOWING THE GFS DYNAMIC/THERMODYNAMIC FIELDS...SUGGESTS
DENDRITIC GROWTH MAXIMIZED AMIDST STRONG OMEGA IN THE MID-LEVELS.
THIS WOULD MAXIMIZE SNOW PRODUCTION WHILE RESULTING IN DYNAMIC
COOLING OF THE COLUMN. EVEN THOUGH TEMPS MAY BE IN THE MID
30S...SNOW COULD BECOME AN ISSUE. BUT ONCE AGAIN...THIS SCENARIO
HAS LITTLE SUPPORT FROM THE ECMWF AND GFS ENSEMBLES...AND FCST
CONFIDENCE REMAINS LOW.

NEXT SYSTEM IS EXPECTED TO IMPACT THE AREA LATE WED/EARLY THUR. EVEN
GIVEN LITTLE AGREEMENT WITH THE CHRISTMAS SHORT WAVE...BETTER
CONSENSUS EXISTS BETWEEN GFS/ECMWF WITH THIS SYSTEM.
THUS...INTRODUCED SLIGHT CHANCE POP FOR THIS PERIOD.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...JLL
PREV DISCUSSION...KDW
Hazardous weather outlook, Dec 20, 12:37 PM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CST THU DEC 20 2007

ALZ001>010-016-TNZ076-096-097-201915-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1237 PM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A PROGRESSIVE UPPER LEVEL PATTERN WILL BRING A SERIES OF SYSTEMS TO
THE TENNESSEE VALLEY OVER THE NEXT WEEK. LOOK FOR SHOWERS SATURDAY
THROUGH SUNDAY...MONDAY NIGHT...AND THEN WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JLL

In the hours before

Special weather statement, Dec 20, 1:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CST THU DEC 20 2007

ALZ003-004-202100-
FRANKLIN AL-LAWRENCE-
INCLUDING THE CITIES OF...RUSSELLVILLE...MOULTON
138 PM CST THU DEC 20 2007

...GUSTY WINDS ACROSS PORTIONS OF THE WESTERN TENNESSEE VALLEY...

GUSTY WINDS...INCLUDING DOWNED TREES...HAVE BEEN REPORTED IN
PORTIONS OF LAMAR AND MARION COUNTIES. THESE WINDS...GUSTING TO 40
MPH...ARE POSSIBLE ACROSS PORTIONS OF FRANKLIN AND LAWRENCE
COUNTIES THROUGH 3 PM.

JLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Colbert

When
December 20, 2:05 PM CST
Where
Colbert forecast zone
Measured
43 kt (49 mph) estimated sustained
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Strong winds around 45 mph affected Lawrence County downing numerous trees, particularly in the Speake community.

Strong Wind, Madison

When
December 20, 3:00 PM CST to 3:10 PM CST
Where
Madison forecast zone
Measured
39 kt (45 mph) estimated sustained
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Strong winds sustained around 40 mph with gusts to around 50 mph, knocked down several trees and powerlines across the county. Locations particularly hard hit included: Moutain Gap Road 7 miles SSE of Huntsville, the intersection of Rock Cut Road and U.S. Highway 72 in Gurley, and other locations in eastern Madison county.

Strong Wind, Cullman

When
December 20, 3:10 PM CST
Where
Cullman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Strong winds down trees across roads in many locations across Cullman county. Cities reporting downed trees included: Crane Hill, Loretta, Bremen, Garden City, Battleground, Fairview, and Gold Ridge.

Strong Wind, Marshall

When
December 20, 4:00 PM CST to 4:10 PM CST
Where
Marshall forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Strong winds sustained around 45 mph with gusts around 50 mph knocked down or snapped power poles causing massive power outages countywide. Locations hardest hit included: Douglas, Horton, and Lake Guntersville. Some of the stronger wind damage occurred to the Old Horton Grocery store at 410 pm, when the canopy was blown off the building.

Strong Wind, Dekalb

When
December 20, 4:35 PM CST
Where
Dekalb forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Strong winds knocked down trees and powerlines across the county. Particularly hard hit were Collinsville and Geraldine. The strongest wind damage occurred in the Geraldine area, where a metal carport was moved onto county road 23.

Strong Wind, Morgan

When
December 21, 2:30 PM CST to 2:40 PM CST
Where
Morgan forecast zone
Measured
43 kt (49 mph) estimated sustained
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Strong winds knocked down severeal trees across much of Morgan county. Particularly hard hit were the Hartselle, Decatur, and Somerville communities. A roof was blown off an outbuilding at 822 Bluff City Road aprroximately 2 miles north of Somerville at 2:40 pm. Also, a roof was blown off a business at 304 2nd Avenue SE in Decatur. Most winds were sustained around 40 mph, with estimated gusts around 50 mph at times.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69855, 72353, 72357, 72358, 72365, 69857.